Rare But Potentially Fatal Skin Reactions (DRESS Syndrome) with Ziprasidone [Geodon]
Last Updated on December 13, 2014 by Joseph Gut – thasso
December 12, 2014 – The American Food & Drug Administration (FDA) has recently issued a warning that the antipsychotic drug ziprasidone (marketed under the brand name, Geodon, and its generics) is associated with a rare but serious skin reaction that can progress to affect other parts of the body. As a consequence, a new warning has been added to the Geodon drug label to describe the serious condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
DRESS may start as a rash that can spread to all parts of the body. It can include fever, swollen lymph nodes, and inflammation of organs such as the liver, kidney, lungs, heart, or pancreas. DRESS also causes a higher-than-normal number of a particular type of white blood cell called eosinophils in the blood. DRESS can lead to death.
Ziprasidone [Geodon] is an atypical antipsychotic drug used to treat schizophrenia and bipolar I disorder. The FDA reviewed information from six patients in whom the signs and symptoms of DRESS appeared between 11 and 30 days after ziprasidone treatment was started. None of these patients died (see Data Summary in the Drug Safety Communication). Based on this information, FDA required the manufacturer of Geodon to add a new warning for DRESS to the Warnings and Precautions section of the drug labels for the capsule, oral suspension, and injection formulations.
Patients who, after taking Ziprasidone [Geodon] or one of its generics, have a fever with a rash and/or swollen lymph glands should seek urgent medical care. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report.htm
It may be of interest to know that DRESS has been associated with a number of drugs such as phenobarbital, carbamazepine, phenytoin, lamotrigine, minocycline, sulfonamides, allopurinol, modafinil, and dapsone. Etiologically, DRESS has been associated with reactivation of the Human Herpes Virus 6 (HHV-6). For many severe cutaneous adverse reactions (SCAR), including DRESS, predisposing genetic factors seem to play an important role (see here for a short review).
May 17...May 19, 2016
2. Sep...September 6, 2015
Mar...March 20, 2016
...November 10, 2022
May ...May 9, 2015
I love what you guys tend to be up too. This sort of clever work and exposure! Keep up the wonderful works guys I’ve added you guys to my blogroll.|
After research a few of the weblog posts on your web site now, and I really like your way of blogging. I bookmarked it to my bookmark web site record and will likely be checking again soon. Pls take a look at my web page as effectively and let me know what you think.
An fascinating discussion is price comment. I believe that you need to write more on this subject, it won’t be a taboo subject however typically persons are not enough to talk on such topics. To the next. Cheers